Nevada, 2025

Hail and Damaging Wind in Nevada, July 26, 2025

July 26, 2025 · NWS REV · 2 events in 2 counties and zones

A weak upper low over the area from the 25th to 26th combined with ample instability to produce a few days of widespread showers and thunderstorms. 75 inches, but storms once again produced small accumulating hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

A weak upper low over the area from the 25th to 26th combined with ample instability to produce a few days of widespread showers and thunderstorms. The max hail size these two days was 0.75 inches, but storms once again produced small accumulating hail. There were also several reports of sub-severe wind gusts between 40-55 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jul 26, 11:02 AM PST, 1 hour 43 minutes earlier. Its key messages:

  • * Thunderstorms will pose a risk of heavy rain and flooding, small hail, strong outflows, and frequent lightning today. * Isolated showers and thunderstorms continue through next week with a potential uptick in storms Wednesday and Thursday. * Typical summertime conditions of warm weather and breezy afternoons to end the month.
Area forecast discussion, Jul 26, 11:02 AM PST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1202 PM PDT Sat Jul 26 2025

.KEY MESSAGES...

* Thunderstorms will pose a risk of heavy rain and flooding, small
  hail, strong outflows, and frequent lightning today.

* Isolated showers and thunderstorms continue through next week with
  a potential uptick in storms Wednesday and Thursday.

* Typical summertime conditions of warm weather and breezy
  afternoons to end the month.

&&

.DISCUSSION...

Weak low pressure aloft centered near Lake Tahoe maintains a
favorable overlap of moisture and instability for additional
thunderstorms today. Coverage today will be similar to yesterday
with best chances of 30-60% between the Sierra/NE California and the
US-95 corridor, and north of Mono Lake. This includes Tahoe
communities, the Greater Reno-Carson-Minden area, Fallon/Fernley,
and frequented lakes such as Lake Tahoe, Pyramid, Frenchman, Topaz
Lakes, and Lahontan and Bridgeport Reservoirs.

Thunderstorm activity likely peaks between 1 PM and 7 PM PDT, but a
few shower/storms may hang around until 10 PM in some spots.
Unseasonable deep-layer moisture yielding PWATs of 0.7-0.8" and
slow/moderate storm motions will promote heavy rainfall and a 5-15%
chance of flash flooding with today's storm -- especially in and
below burn scars and urban locales. Pea to marble-sized hail, strong
outflows gusts of 60+ mph, and frequent lightning will also
accompany mature thunderstorms. Propagating outflows may produce
areas of blowing dust in the W NV Basin and Range this afternoon,
especially near desert sinks and playas.

A slow drying trend begins Sunday and continues through Tuesday,
which will decrease thunderstorm potential but not completely remove
them from the forecast. There will still be 15-25% chance of showers
and isolated storms each afternoon for our typical areas from NE CA
into the Surprise Valley/N Washoe County, and in the Alpine-Mono-
Mineral County vicinity. Elsewhere, lesser odds of 10-15% will exist
early next week. Another weak low pressure passage may provide a
boost in thunderstorm chances/coverage Wednesday and Thursday. On
the bright side, this weather pattern has been keeping heatwaves at
bay and will continue to do so through next week. It'll be a warm
week with daytime highs near 80F and 90F for Sierra and western
Nevada communities, respectively.

-Salas

&&

.AVIATION...

Thunderstorms will be the main concern today with the greatest
likelihood (30-60% chance) at KTRK-KTVL and KRNO-KCXP-KMEV between
20Z and 02Z. Expect strong outflow gusts of 40+ kts, small hail, and
frequent lightning, with heavy downpours reducing CIGS/VIS to MVFR
conditions at times. There's better potential for storms farther
east today, which may result in blowing dust impacts to KNFL-KLOL-
KHTH among the aforementioned t-storm impacts.

Additional storms are expected Sunday afternoon, although chances
and coverage decreases.

-Salas

&&

.FIRE WEATHER...

Extensive thunderstorm activity will support abundant lightning this
afternoon and evening, although heavy rainfall will mitigate the
potential for dry lightning. Still, new lightning starts will be
possible outside of rain cores. A brief drying trend will reduce
thunderstorm chances and coverage Sunday into early next week, but
also means dry lightning becomes more likely with isolated storms.

-Salas

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

In the hours before

Special weather statement, Jul 26, 11:40 AM PST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Reno NV
1240 PM PDT Sat Jul 26 2025

CAZ072-262015-
Greater Lake Tahoe Area CA-
1240 PM PDT Sat Jul 26 2025

...A STRONG THUNDERSTORM WILL IMPACT PLACER AND NEVADA COUNTIES
THROUGH 115 PM PDT...

At 1240 PM PDT, Doppler radar was tracking a strong thunderstorm near
Donner Peak, or near Olympic Valley. This thunderstorm was nearly
stationary.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Alpine Meadows, Prosser Creek Reservoir, Tahoe City, Olympic Valley,
Northstar, Donner Peak, Truckee, Northstar Ski Area, Granite Flat
Campground, Lakeside Campground, Ca 89 At Placer-Nevada Co Line,
Olympic Valley Ski Area, Dollar Point, Alpine Meadows Campground,
Tahoe State Rec Area Campground, Truckee-Tahoe Airport, Silver Creek
Campground, Donner Memorial Campground, and Sunnyside-Tahoe City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3941 12014 3917 12006 3916 12024 3935 12033
TIME...MOT...LOC 1940Z 256DEG 2KT 3927 12026

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CJ
Special weather statement, Jul 26, 11:57 AM PST, 48 minutes before
Special Weather Statement
National Weather Service Reno NV
1257 PM PDT Sat Jul 26 2025

CAZ072-NVZ003-262030-
Greater Lake Tahoe Area CA-Greater Reno-Carson City-Minden Area NV-
1257 PM PDT Sat Jul 26 2025

...A STRONG THUNDERSTORM WILL IMPACT ALPINE...EL DORADO AND DOUGLAS
COUNTIES THROUGH 130 PM PDT...

At 1257 PM PDT, Doppler radar was tracking a strong thunderstorm over
Meyers, or 8 miles south of South Lake Tahoe, moving southeast at 20
mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
South Lake Tahoe, Woodfords, Meyers, Grover Hot Springs, Mesa Vista,
Alpine Village, Hope Valley, South Lake Tahoe Airport, Junction CA 88
W And CA 89 N (picketts Junction), Indian Creek Campground,
Markleeville, Turtle Rock Campground, Paynesville, Indian Creek
Reservoir, Alpine County Airport, Luther Pass, and Junction CA 88 And
NV 88.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3893 12005 3883 11967 3859 11984 3863 11991
      3869 11998 3881 12003 3884 12011
TIME...MOT...LOC 1957Z 298DEG 16KT 3882 12003

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CJ
Special weather statement, Jul 26, 12:32 PM PST, 13 minutes before
Special Weather Statement
National Weather Service Reno NV
132 PM PDT Sat Jul 26 2025

CAZ072-NVZ002-262100-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-
132 PM PDT Sat Jul 26 2025

...A STRONG THUNDERSTORM WILL IMPACT EL DORADO...PLACER...SOUTHERN
WASHOE...AND DOUGLAS COUNTIES AND WEST CENTRAL CARSON CITY THROUGH
200 PM PDT...

At 131 PM PDT, Doppler radar was tracking a strong thunderstorm over
Sugar Pine Point S, or 7 miles south of Tahoe City, moving east at 5
mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
South Lake Tahoe, Tahoe City, Bliss State Park, Zephyr Cove, Emerald
Bay, Sugar Pine Point S, Zephyr Cove-Round Hill Village, Homewood,
William Kent Campground, Stateline, Meeks Bay, Meeks Bay Campground,
Sunnyside-Tahoe City, and Dollar Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Lake Tahoe, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3922 12002 3896 11992 3895 12018 3900 12020
      3911 12023 3914 12023
TIME...MOT...LOC 2031Z 253DEG 5KT 3906 12015

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CJ

The radar

The Reno radar (KRGX), 113 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Douglas

When
July 26, 12:45 PM PST
Where
Douglas County, 8.36 mi N of Topaz Lake
Measured
0.75 in hail
Reported by
Public
Coordinates
38.740, -119.510

Public reported via photo on social media.

Thunderstorm Wind, Pershing

When
July 26, 6:12 PM PST
Where
Pershing County, 41.4 mi NE of Argo Siding
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.060, -118.650

Thunderstorm outflow gusts 10 NNE of Trinity Junction.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2025Every state in 2025This day in weather historyWarnings in Nevada, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1269763, 1269764.